The Absence of a Drug-Disease Interaction Alert Leads to a Child's Death

    loading  Checking for direct PDF access through Ovid

Excerpt

Just this week, we learned about the tragic death of a 12-year-old child with congenital long QT syndrome (LQTS) after a physician unknowingly prescribed a medication that prolongs the QT interval and increases the risk of torsades de pointes (torsades), even when taken as directed. The young girl was evaluated in a health-system outpatient clinic and found to have bilateral otitis media and sinusitis. The clinic physician sent an electronic prescription to the health system's outpatient pharmacy for a ZITHROMAX (azithromycin) Z-PAK. This antibiotic has been associated with prolongation of the QT interval and may itself increase cardiovascular death, especially in patients with a high baseline risk of cardiovascular disease (U.S. Food and Drug Administration, 2013). After taking the medication for 4 days, the child developed palpitations, dizziness, nausea, and transient fainting spells. The child was taken by ambulance to the health system's emergency department, where cardiac monitoring showed complete atrioventricular block associated with QT prolongation. The child quickly developed torsades, and her cardiac rhythm deteriorated to ventricular fibrillation. The young girl died despite all efforts to save her.
Although the clinic physician had generated the prescription for azithromycin using the health system's electronic health record prescribing system, it did not alert the physician to the risks associated with prescribing this drug for a patient with congenital LQTS. Likewise, the ambulatory pharmacy computer system, which was also maintained by the health system, did not alert the pharmacist to the risk of further QT prolongation or torsades in patients with congenital LQTS when dispensing this antibiotic. There are several reasons for these failures in an otherwise robust alert system.
Drug–disease alerts disabled. To prevent alarm fatigue, the health system had turned off the drug–disease interaction alerts that were available in the prescriber order entry and ambulatory pharmacy computer systems. The health system's drug information vendor allowed the drug–disease interactions to be filtered according to severity level. The most restrictive level included medications that were contraindicated given specific disease states. When restricting the drug–disease alerts to those rated as contraindicated, the health system felt up to 90% of the alerts provided false positive or clinically insignificant results (e.g., lidocaine with EPINEPHrine and tachyarrhythmia; pseudoephedrine and chronic obstructive pulmonary disease; propafenone and cardiac conduction disturbances).
Absence of system alerts. Even if the drug–disease interaction alerts had been turned on to display contraindicated interactions, the system still would not have alerted the physician and pharmacist to the lethal interaction. In the official azithromycin package insert, information about the interaction appears in the warnings and precautions sections, not under contraindications. The warning about prolongation of the QT interval and torsades suggests considering this risk in patients with certain cardiovascular conditions, including known QT prolongation. However, the health system's drug information database employed with the prescriber order entry system and pharmacy computer classified the importance of this interaction as not recommended, which was below the contraindicated and extreme caution severity levels. According to the health system, some other medications that prolong the QT interval (e.g., ondansetron) do not cause an alert at all at any severity level. The health system is following up with its electronic health record (EHR) and drug information vendors to determine the cause, which could be related to how disease conditions are coded.
Unlinked comorbid condition. Even if the drug–disease interaction alerts had been turned on and were functional for azithromycin and congenital LQTS in the ambulatory pharmacy system, the pharmacist would not have been alerted to the interaction. This is because the child's comorbid condition, congenital LQTS, was not documented in the ambulatory pharmacy computer system.
    loading  Loading Related Articles